feeling like crap and being scared without insurance
This is my first post and medhelp (and hopefully my last). Recently, I have been feeling quite ill and as a recent college grad without health insurance I do not wish to incur the enormous health bill of an ER, unless absolutely necessary.
My symptoms include: chest pain, moderate to severe heartburn, insomnia, fatigue, rapid heartbeat and anxiety.
Other facts about me include: I am 23, male, recently lost and subsequently regained 50+ pounds in 2-3 years. I am a moderate drinker (for 4 years). I also chew Tums and drink milk which calms my heartburn and calms me from my anxiety (also that second part is probably just psychological). I partly believe that some (or most) of my symptoms may be alcohol related, so I have decided to cut that part from my life. As for the weight loss / weight gain, I am unfortunately one of many who lose weight without the knowledge of how to keep it off. I sincerely wish to lose it again, but I cannot go to the gym with these symptoms.
Any advise on what I should do would be greatly appreciated.
Thank you for your time and attention.
p.s I will be posting this query in multiple areas but that does not mean I value one forum's advise over another's.
I'm sorry you're having such tummy troubles. I, too, have quite a lot of gastric issues - always have since I was a little kid.
It sounds like you're having a pretty severe case of gastric reflux. It can definitely bring on the symptoms you've described. Even the insomnia can possibly be related to reflux - if you're having reflux symptoms at night, it can most definitely interrupt your sleep, even if you don't realize it is (kind of like sleep apnea affects your sleep without you realizing it - I'm not saying that the reflux causes you to stop breathing like sleep apnea does, just using that as an example of how your sleep can be interrupted without you knowing it is) the anxiety you're feeling more than likely is brought on by your symptoms also - it's quite normal when you're having chest pains/heartburn, etc., to feel anxious about what's going on.
One, non-medication thing you can try is to elevate the head of your bed a few inches. You can purchase "bed risers" at places such as Walmart for just a few dollars. They normally come in a set of four, but you would only use two - only at the head of your bed. By doing this, you are helping gravity keep the acid from your stomach from coming up into the esophagus when you're laying down.
Your choice to eliminate (or at last cut way back on) alcohol is a good one - alcohol itself can aggravate reflux symptoms just from the alcohol "burn", but it also actually is a relaxant, so it can relax the muscles that typically help hold the acid down in the stomach, which is not a good thing with reflux - you want those muscles to work correctly. Another thing I would suggest eliminating (or reducing) would be spicy foods. Even fried foods I find can aggravate my symptoms, but I've also had my gall bladder out, so I'm not sure if that may have something to do with that part - there's no gall bladder left to help filter the grease. Also if you can avoid eating for at least two hours before going to bed, you may notice a difference. If you go to bed with a full stomach, you're more apt to get nighttime sypmtoms, again affecting your sleep.
Have you tried any of the proton pump inhibitor medications? there are several that you can even purchase over the counter without a prescription. The one that I like used to be available only with prescription but now is available OTC - it's Prevacid. When I was taking it as a prescription, the dose was 30mg - however the OTC strength is 15mg so I take two. I still keep tums on hand at all times in case I need them, but I find that when I'm taking the prevacid daily, my need for the tums is greatly reduced. The prevacid is not a quick fix - it'll take a little time before you notice any change, so be a little patient - the same is true for any of the PPI's - they're not intended for immediate relief, they are meant to reduce the amount of acid your stomach is producing, so their effect basically is a cummulative one. Obviously, if you are taking any other medications (even other OTC meds), check with your doctor or pharmacist before trying any of the PPI's to make sure there are no possibly interactions. This is also important to do if you have any other medical conditiions, even if you don't take medications for them.
Speaking of medications, if you are on any, some of those could also be adding to your symptoms, especially if youre taking any type of anti inflammatory meds such as ibuprofen, aleve, or even aspirin. A lot of prescription meds can be really hard on the stomach - even vitamins and supplements can be tough on the tummy.
I hope some of these suggestions help. Like I said, I can relate to what you're feeling - sometime my heartburn is so bad that even water brings it on and I feel like I could simply exhale and start a forest fire!
I am not currently on any medication, I was thinking of using ibuprofen or Tylenol, but I've heard that stuff does a number on your stomach the way alcohol does. Also, I read about proton pump inhibitor medications but did not realize I could get them over the counter. I have been elevating my head at night and those sleep apnea symptoms are present but manageable.
hopefully, a combination off PPI's and antacids, along will some rest, diet, and exercise will elimination the problem altogether.
Tylenol would be less irritating to your stomach than ibuprofen, but watch the amount you are taking, especially if you are still drinking, as it can cause liver issues in high quantities or when combined with alcohol.
Elevating your head at night is good, but just using an extra pillow or two can actually cause more problems because of the angle your neck and upper gastric area are forced into because of the extra pillows - it kind of puts pressure on the upper gastric area which can cause discomfort and increase heartburn. You're better off elevating the entire end of your bed so your entire upper body is raised up, not just the head and neck.
The PPI's that I know of that are available OTC are the Prevacid that I mentioned, Prilosec OTC and there's a new one out that I really don't know anything about - Zegerid. There may be others, but those are the ones that I know about.
Depending on the actual cause of the reflux (if that is in fact what it is), you may not be able to "eliminate" the problem, but rather control it. If it is being cause by drinking alcohol, then yes, you may be able to eliminate it simply by changing that behavior. However, if it is being caused by say an ulcer or hiatal hernia, then no, making these changes will not completely eliminate the problem because you're not actually getting rid of the cause. However, they could very well decrease the symptoms quite a lot.
Best of luck and also best of luck with the weight loss. I, too, struggle quite a lot with that issue and know how hard it is to not only lose the weight, but then to keep it off. Surprisingly enough, some of the things that are supposed to be the best for you to eat, such as fresh fruits and veggies, tend to give me the most heartburn troubles!! Geesh!!!
I have noticed that just elevating my head and neck sometimes is not enough. I will definitely start a PPI regime as soon as possible. I have also been using Tylenol and not ibuprofen, just the normal dose from the back of the box. I also use 6-8 normal strength tums daily. I want to reduce that to 2 (which is good according the the box), because I do not want to develop kidney stones.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.